Plane wave propagation in anisotropic jointed media

Morland, L. W. (1977) Plane wave propagation in anisotropic jointed media. Quarterly Journal of Mechanics and Applied Mathematics, 30 (1). pp. 1-21. ISSN 0033-5614

Full text not available from this repository. (Request a copy)


The propagation of plane waves through a rock mass containing a major set of regularly spaced parallel joints is analyzed for wavelengths large compared with joint spacing, using a continuum description. The intact rock is isotropic elastic and the joint motion is restricted to tangential slip governed by a Coulomb failure criterion and subsequent ideal slip. Plane strain is assumed in a plane containing the joint normal and the propagation direction, with the joint normal inclined to the propagation direction. During slip the response is analogous to that of an anisotropic elastic-plastic model with a non-associated flow rule. The three physical parameters governing the response are the ratio of the bulk and shear elastic moduli, the joint friction coefficient, and the joint inclination. A detailed analysis is made of the motion initiated by a purely longitudinal pulse. Conditions for real characteristics in both elastic and slip regions are discussed, and also conditions for the interleaving of the elastic and slip wave speeds (two of each) necessary for proper matching conditions across an elastic-slip interface. Finally, the possible wave motions initiated by a monotonic normal pressure over a plane boundary are discussed.

Item Type: Article
Faculty \ School: Faculty of Science > School of Mathematics
Depositing User: Pure Connector
Date Deposited: 27 Mar 2015 13:08
Last Modified: 04 Mar 2024 17:24
DOI: 10.1093/qjmam/30.1.1

Actions (login required)

View Item View Item